Hail, Garrett
- When
- September 15, 12:32 AM EST
- Where
- Garrett County, 0.53 mi W of Loch Lynn Hgts
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.380, -79.390
A slow moving cold front sparked showers and isolated thunderstorms as it crossed the region late on the 14th through the 15th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A slow moving cold front sparked showers and isolated thunderstorms as it crossed the region late on the 14th through the 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 14, 10:03 PM EST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 1103 PM EDT WED SEP 14 2011 .SYNOPSIS... RAIN WILL SPREAD ACROSS THE UPPER OHIO VALLEY TONIGHT AND THURSDAY AS A COLD FRONT SWEEPS ACROSS THE REGION. BEHIND THE FRONT...A PERIOD OF DRY AND COOL WEATHER CAN BE EXPECTED FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... WILL SPEED UP INCREASE OF POPS OVERNIGHT AND ALSO ADD MENTION OF THUNDER TO FAR SOUTH. CONVECTION IS WEAKENING AS IT MOVES NORTHWARD, BUT LIGHTNING IS STILL OCCURRING. COLD FRONT WILL SWEEP ACROSS THE AREA OVERNIGHT...INCREASING POP TO CATEGORICAL AFTER MIDNIGHT. USED THE HRRR FOR TIMING OF PRECIPITATION. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... COLD FRONT WILL COMPLETE A SWEEP OF THE REGION ON THURSDAY...BUT SHOWERS MAY PERSIST THROUGH THE AFTERNOON AS MID LEVEL COLD POOL STEEPENS LAPSE RATES OVER NORTHWEST FLOW ACROSS THE LAKES. CHANCE POPS WERE ADJUSTED FOR THIS POTENTIAL. TEMPERATURES WILL BE SHARPLY COOLER ON THURSDAY...WITH READINGS ROUGHLY 15 DEGREES BELOW NORMAL. PRECIP IS EXPECTED TO CEASE DURING THE EVENING...BUT CLOUD COVER MAY PERSIST FOR ZONES IN LEE OF THE LAKES AS NORTHWEST FLOW CONTINUES. DEPENDING ON CLOUD CLEARANCE RATE UNDER THAT FLOW AND DECOUPLING OF THE SURFACE WIND...FROST IS POSSIBLE FOR AREAS NORTH AND EAST OF PITTSBURGH. THAT LATE SUMMER POSSIBILITY HAS BEEN ADDED TO THE HAZARDOUS WEATHER OUTLOOK AND WILL BE FURTHER EVALUATED. THE REST OF THE SHORT TERM PERIOD WILL FEATURE DRY...BUT COOL WEATHER WITH SURFACE HIGH PRESSURE SLIDING ACROSS THE UPPER OHIO VALLEY UNDER EASTERN CONUS TROUGH ALOFT. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... SURFACE RIDGE WILL CONTINUE TO SLIDE EAST INTO NEW ENGLAND THROUGH MONDAY WITH CONDITIONS REMAINING DRY AND TEMPERATURES STAYING A FEW DEGREES BELOW NORMAL. SOUTHWEST FLOW WILL BEGIN TO BRING INCREASING MOISTURE INTO THE OHIO VALLEY TUESDAY WHILE A COLD APPROACHES FROM THE WEST. INCLUDED SCATTERED POPS FOR SHOWERS AND STORMS TUESDAY INTO WEDNESDAY WITH TEMPERATURES WARMING TO AROUND 5 DEGREES ABOVE NORMAL. && .AVIATION /03Z THURSDAY THROUGH MONDAY/... A COLD FRONT WILL APPROACH THE TERMINALS TONIGHT AND CROSS THE TAF SITES EARLY THIS MORNING INTO THE LATE AFTERNOON ON THURSDAY. UTILIZING A SREF/LAMP GUIDANCE BLEND, SHOWERS WITH THE FRONT WILL FIRST REACH KZZV AROUND 06Z AND PUSH EASTWARD TO KLBE BY 08Z. MVFR RESTRICTIONS WITH SHOWERS WILL PREVAIL WITH THE FRONT FROM THE PRE-DAWN HOURS INTO THE LATE MORNING. IFR CEILINGS WILL BE POSSIBLE AT KHLG/KDUJ/KFKL NEAR DAWN AS THE FRONT PASSES THROUGH. THE FRONT WILL PUSH EAST OF THE TERMINALS THURSDAY AFTERNOON, WITH CEILINGS LIFTING TO VFR BY THAT TIME. A TIGHTENED PRESSURE GRADIENT WILL ALLOW FOR NORTHERLY WINDS AT 10-15KTS TO GUST TO 20-25KTS THURSDAY AFTERNOON. .OUTLOOK...THURSDAY NIGHT THROUGH MONDAY... SKIES WILL CLEAR AND VFR CONDITIONS WILL PREVAIL THURSDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. THIS AREA OF HIGH PRESSURE WILL DOMINATE THE REGION WITH MOSTLY VFR CONDITIONS EXPECTED THROUGH MONDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1257 PM EDT WED SEP 14 2011 OHZ039>041-048>050-057>059-068-069-PAZ013-020-021-029-031-073-075- WVZ001>004-012-021-022-151700- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BEAVER-ALLEGHENY- WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL- WETZEL-MARION-MONONGALIA- 1257 PM EDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ001-PAZ007>009-014>016-022-023-074-076-WVZ023-041-151700- GARRETT-MERCER-VENANGO-FOREST-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG- INDIANA-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER- 1257 PM EDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. TEMPERATURES WILL DROP BELOW 40 DEGREES ON FRIDAY MORNING...WITH SOME LOCATIONS FALLING TO THE MID 30S. AREAS OF FROST ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
105 AM EDT THU SEP 15 2011
MDZ001-WVZ023-150600-
GARRETT MD-PRESTON WV-
105 AM EDT THU SEP 15 2011
...AREA OF STRONG THUNDERSTORMS...
AN AREA OF STRONG THUNDERSTORMS HAS DEVELOPED OVER SOUTHEASTERN
PRESTON COUNTY AND WILL THROUGH GARRETT COUNTY...
AT 101 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHWEST OF CATHEDRAL STATE
PARK...MOVING NORTHEAST AT 30 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING HEAVY DOWNPOURS AND HAIL. WIND GUSTS IN EXCESS OF 35 MPH
ARE ALSO POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ROWLESBURG... SILVER LAKE...
CATHEDRAL STATE PARK... TERRA ALTA...
REDHOUSE... GORMAN... OAKLAND...
MOUNTAIN LAKE PARK... SWALLOW FALLS STATE PARK...
MCCOMAS BEACH... MCHENRY...
DEEP CREEK LAKE STATE PARK...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 3947 7906 3946 7909 3942 7912 3941 7916
3939 7917 3934 7926 3929 7930 3929 7933
3925 7940 3921 7951 3927 7967 3941 7976
3969 7908 3959 7900SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
117 AM EDT THU SEP 15 2011
WVZ021-022-150600-
MARION WV-MONONGALIA WV-
117 AM EDT THU SEP 15 2011
...LINE OF STRONG THUNDERSTORMS...
A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTHERN MARION AND
EVENTUALLY SOUTHERN MONONGALIA...
AT 114 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF GRANGEVILLE...
MOVING EAST AT 30 MPH. THESE STORMS WILL PRODUCE HEAVY DOWNPOURS...
HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. WINDS GUSTS TO
40 MPH ARE ALSO POSSIBLE.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
GRANGEVILLE... MANNINGTON... FESTUS...
WORTHINGTON... FARMINGTON... MONONGAH...
BENTONS FERRY... COLFAX... BARRACKVILLE...
GRANT TOWN... FAIRMONT... VALLEY FALLS...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 3938 8010 3940 8011 3939 8020 3942 8027
3945 8040 3945 8041 3954 8042 3963 8004
3944 7996 3938 8007The Pittsburgh radar (KPBZ), 146 km away, was scanning. The volume nearest the first event began at 05:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347760.